Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 38, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 18, 1997, 5:14 PM CDT for Terrell County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 18, 1997, 5:14 PM CDT (22:14 UTC)
- Expired
- Apr 18, 1997, 6:05 PM CDT
- In force
- 51 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Terrell County, TX
The radar
The Midland/Odessa radar (KMAF), 191 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 10.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1184 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 470 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
266 WUUS1 KMAF 182215 RRA SVRMAF TXC443-182305- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 514 PM CDT FRI APR 18 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 605 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WESTERN TEXAS ...SOUTHERN TERRELL COUNTY AT 513 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR 15 MILES SOUTHEAST OF SANDERSON OR 6 MILES WEST OF DRYDEN MOVING SOUTHEAST AT 15 MPH. SOME LOCATIONS IN THE PATH OF THIS STORM ARE... DRYDEN. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. $$ MURDOCH/PENDERGRAST
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 2:01 PM CDT, 3 hours 13 minutes earlier.
Area forecast discussion, Apr 18, 2:01 PM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 200 PM CDT FRI APR 18 1997 18Z SURFACE ANALYSIS SHOWS TROUGH OVER CENTRAL NM WITH HIGH PRESSURE CENTERED OVER TX/LA BORDER. AS A RESULT...MUCH OF THE FA DOMINATED BY SOUTHEASTERLY WINDS. JUDGING FROM BOTH IR/VIS/WV IMAGERY APPEARS H5 CUTOFF LOW NEAR KGDP CONTINUING ON AN EAST NORTHEAST HEADING. FIRST WAVE OF SHOWERS ALMOST OUT OF THE FA ATTM WITH ANOTHER ONE SITUATED OVER BREWSTER AND PECOS COUNTIES. SOME UNSEEN BOUNDARY CAUSING TRAINING OVER SOUTHERN PECOS COUNTIES SO WILL HAVE TO WATCH CLOSELY FOR POSSIBLE FLOODING. AS AFOREMENTIONED H5 LOW OPENS AND MOVES ACROSS THE FA TONIGHT...UPWARD MOTION WILL WANE. AS A RESULT...BELIEVE BEST CHANCES OF SHOWERS AND PERHAPS A FEW THUNDERSTORMS...TOUGH TO COME BY DUE TO LACK OF HEATING...WILL BE OVER NORTHERN PORTIONS AND MAINLY BEFORE MIDNIGHT...MAYBE A LITTLE AFTERWARDS EASTERN SECTIONS. TOMORROW SHOULD SEE MOSTLY CLEAR SKIES WITH PERHAPS AN ISOLATED THUNDERSTORM OVER THE MOUNTAINS. WITH INCREASED INSOLATION TOMORROW AND A SLIGHT DOWNSLOPE COMPONENT OF THE WIND...TEMPERATURES SHOULD REBOUND NICELY. THEREFORE...WILL STICK CLOSE TO WARMER MOS GUIDANCE THIS GO AROUND AS IT SEEMS REASONABLE. MAF 50/83 20 CNM 46/84 20 MRF 42/76 2- P07 51/82 10 EARLE
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.